Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 76, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 21, 2001, 8:26 PM CDT for Saline County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 21, 2001, 8:26 PM CDT (01:26 UTC)
- Expired
- Apr 21, 2001, 9:30 PM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Saline County, KS
The radar
The Topeka radar (KTWX), 138 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 7:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1607 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 798 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 11.0
The text
As transmitted, in the capitals the NWS used until 2016.
915 WUUS53 KICT 220127 SVRICT KSC169-220230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 826 PM CDT SAT APR 21 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWEST SALINE COUNTY IN CENTRAL KANSAS * UNTIL 930 PM CDT. * AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF GLENDALE...OR ABOUT 18 MILES WEST OF SALINA...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR GLENDALE AROUND 830 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR NORTHWEST SALINE COUNTY UNTIL 930 PM CDT. LAT...LON 3894 9793 3885 9792 3886 9774 3895 9760 /HOWERTON NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 6:02 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Apr 21, 6:02 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 602 PM CDT SAT APR 21 2001 ...MESOSCALE UPDATE... MAIN FOCUS FOR TSTMS OVR NEXT FEW HRS WL BE ALG WFNT CURRENTLY EXTENDING FM NR SLN TO JUST S OF RSL. THE FNT CONTS TO MOVE TO THE N. MOST IMPORTANTLY THE HILLSBORO PROFILER/RASS SOUNDING SHOWS STG CAP. THIS IS CONSISTANT WITH BOTH LAPS SOUNDINGS. RADAR TRENDS ALSO SIMILAR WITH WEAK DVLPMT ALG FNT IN CNTRL KS BUT WITH MOST/STONGEST TSTMS TO THE NE WHERE CAP IS WEAKER. WHILE CANNOT RUN OUT AN ISOLATED/BRIEF STG/SVR TSTM IN CNTRL KS THRU SUNSET...BELIEVE BETTER CHC WL BE LATER TONIGHT AS LLVL JET KICKS IN AND SOME COOLING ALF. HOWEVER THE BIG QUESTION THEN IS WHERE WL THE FNT BE LOCATED? IF 12Z MODELS ARE CORRECT MUCH OF ACTIVITY WL END UP N OF OUR FCST AREA. THE ONLY OTHER CHC WOULD BE IF TSTMS DVLP ALG RETREATING DRYLN TO THE W AND THEN MOVE INTO THE AREA...BUT AGAIN THAT WOULD LKLY BE MUCH LATER TNGT. HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 7:06 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 54 min |
| Apr 21, 7:44 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 61 min |
| Apr 21, 8:07 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 53 min |
| Apr 21, 8:55 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 65 min |
| Apr 21, 9:22 PM CDT | Tornado Warning | ICT | Barton | 23 min |
| Apr 21, 9:31 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 59 min |
| Apr 21, 9:52 PM CDT | Tornado Warning | ICT | Ellsworth | 53 min |
| Apr 21, 10:17 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 58 min |
| Apr 21, 10:22 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 53 min |
| Apr 21, 10:45 PM CDT | Tornado Warning | ICT | Lincoln | 60 min |
| Apr 22, 4:42 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 33 min |
| Apr 22, 5:14 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 31 min |
| Apr 22, 5:19 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 56 min |
| Apr 22, 5:29 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 46 min |
| Apr 22, 6:13 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.